Alert archive / Utah / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 72, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 4:46 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 21, 2001, 4:46 PM MDT (22:46 UTC)
- Expired
- Aug 21, 2001, 5:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 92 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:55 PM MDT | Hail 1 | Midvale, UT | A severe thunderstorm dropped 1 inch diameter hail in Midvale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1752 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WUUS55 KSLC 212247 SVRSLC UTC035-049-212315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 446 PM MDT TUE AUG 21 2001 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...MURRAY...SANDY...WEST VALLEY CITY EXTREME NORTHWESTERN UTAH COUNTY IN UTAH * UNTIL 515 PM MDT * AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BLUFFDALE...OR ABOUT 9 MILES SOUTHWEST OF SANDY...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... 2 MILES EAST OF WEST JORDAN AT 500 PM MDT 5 MILES WEST OF SANDY AT 505 PM MDT 2 MILES WEST OF MIDVALE AT 510 PM MDT 2 MILES SOUTH OF TAYLORSVILLE...2 MILES SOUTHWEST OF MURRAY...4 MILES EAST OF KEARNS...6 MILES SOUTHEAST OF WEST VALLEY CITY AT 515 PM MDT SPOTTER REPORTS OF 70 MPH AND 74 MPH HAVE BEEN RECEIVED FROM THIS STORM. LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT TUESDAY EVENING FOR SOUTHEASTERN UTAH. LAT...LON 4037 11217 4042 11172 4071 11173 4072 11211
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:30 PM MDT, 16 minutes earlier.
Area forecast discussion, Aug 21, 4:30 PM MDT, 16 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 430 PM MDT TUE AUG 21 2001 SYNOPSIS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING SOMEWHAT TODAY...THERE WILL BE ENOUGH MOISTURE REMAINING FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA...WITH THE APPROACH OF A SHORT WAVE TROUGH. DRYING WILL CONTINUE FROM THE WEST ON WEDNESDAY. DISCUSSION...MODELS INDICATE DRIER AIR MOVING INTO THE AREA FROM THE SOUTHWEST TODAY. HOWEVER...A SHORT WAVE TROUGH IS EXPECTED TO MOVE INTO EASTERN NEVADA BY THIS AFTERNOON PROVIDING DYNAMICS OVER MOST OF THE FORECAST AREA. THE GREATEST INSTABILITY IS EXPECTED OVER THE NORTH ASSOCIATED WITH THE 300 MB JET. THUNDERSTORMS COULD GET QUITE STRONG AND INDICATIONS ARE THAT SEVERE THUNDERSTORMS MAY BE POSSIBLE...ESPECIALLY IN THE NORTHWEST THIS AFTERNOON AND EVENING. I TRIED TO INDICATE THIS POSSIBILITY WITH A MENTION OF STRONG GUSTY WINDS ASSOCIATED WITH THUNDERSTORMS OVER THE NORTHWEST TODAY. THE ATMOSPHERE SHOULD CONTINUE TO DRY FROM THE WEST ON WEDNESDAY...BUT THERE WILL STILL BE ENOUGH MOISTURE OVER THE EAST FOR LOW CHANCES OF THUNDERSTORMS. IN THE EXTENDED PERIOD...DRY CONDITIONS SHOULD PERSIST AS THE HIGH REMAINS FAR TO THE SOUTH AND WESTERLY FLOW ALOFT CONTINUES. TEMPERATURES SHOULD REMAIN NEAR NORMAL AS THE MAIN TROUGH OVER THE NORTHWEST KEEPS THE UPPER LEVEL RIDGE FROM DEVELOPING THROUGH FRIDAY. BY SATURDAY RIDGING RETURNS TO THE WEST AND HEIGHTS AND TEMPERATURES ALOFT BEGIN TO RISE. HOWEVER THE ATMOSPHERE IS EXPECTED TO REMAIN DRY THROUGH AT LEAST MONDAY. SLC 3311 CDC 321- TORONTO .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:34 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 26 min |
| Aug 20, 6:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 25 min |
| Aug 20, 7:16 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 29 min |
| Aug 20, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 52 min |
| Aug 21, 12:37 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 53 min |
| Aug 21, 1:05 PM MDT | Severe Thunderstorm Warning | SLC | Kane, Washington | 40 min |
| Aug 21, 2:48 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 57 min |
| Aug 21, 3:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 49 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 94 min |
| Aug 21, 4:46 PM MDT | Flash Flood Warning | SLC | Salt Lake, Utah | 2 hr |
| Aug 21, 5:01 PM MDT | Tornado Warning | SLC | Salt Lake | 29 min |
| Aug 21, 5:28 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Morgan, Salt Lake | 47 min |
| Aug 21, 5:39 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.